Alert archive / Alabama / Flash Flood Warnings in 2006

Flash Flood Warning 1, NWS Tallahassee, FL

January 1, 2006Geneva County, Houston County, Alabama

NWS Tallahassee, FL issued this flash flood warning at Jan 1, 2006, 8:25 PM CST for Geneva County, Houston County, Alabama. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 1, 2006, 8:25 PM CST (02:25 UTC)
Expired
Jan 1, 2006, 9:00 PM CST
In force
35 min
Issued by
NWS Tallahassee, FL
Area
Counties, with a storm outline in the text

Counties Geneva County, AL, Houston County, AL

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 00:00Z, 2.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 00:00Z on 2006-01-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 624 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 00:00Z on 2006-01-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 201 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
624 J/kg
Mixed-layer CIN
-41 J/kg
Mixed-layer LCL
453 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
201 m²/s²
0-3 km storm-relative helicity
208 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS52 KTAE 020228
FFWTAE
ALC061-069-020400-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
925 PM EST SUN JAN 1 2006

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  GENEVA COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITY OF GENEVA
  HOUSTON COUNTY IN SOUTHEAST ALABAMA
  THIS INCLUDES THE CITIES OF...DOTHAN...COTTONWOOD

* UNTIL 1000 PM CST

* AT 818 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  VERY HEAVY RAIN FROM SEVERAL THUNDERSTORMS OVER THE WARNED AREA.   
  DURING THE PAST FEW HOURS 2 TO 4 INCHES OF RAIN HAVE FALLEN OVER   
  THE REGION WITH AN ADDITIONAL 1 TO 2 INCHES POSSIBLE DURING THE NEXT 
  HOUR.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO            
  DOTHAN...WEBB...TAYLOR...SLOCOMB...SAMSON...KINSEY...HARTFORD...
  COWARTS AND ASHFORD.

* A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR
  OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER
  GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS
  SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY.
  DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF
  UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE.

* DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE
  ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO
  CROSS SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED
  QUICKLY. IT ONLY TAKES A FOOT OR TWO OF FLOWING WATER TO SWEEP MOST
  CARS AWAY. REMEMBER...MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES.

LAT...LON 3130 8512 3117 8510 3109 8505 3104 8505
      3102 8527 3102 8599 3105 8611 3119 8610
      3120 8572 3126 8566 3126 8549 3130 8545
      3131 8536

$$

17-GOULD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Jan 1, 7:30 PM CST, 55 minutes earlier.

Area forecast discussion, Jan 1, 7:30 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
830 PM EST SUN JAN 1 2006

.DISCUSSION...THE VERY UNUSUAL SCENARIO OF A TORNADO WATCH
CONCURRENT WITH A DENSE FOG ADVISORY CONTINUES ACROSS PARTS OF THE
CWA THIS EVENING...AS STRONG STORMS CONTINUE TO BUFFET AREAS TO THE
NORTH AND WEST OF A LINE FROM ALBANY TO MARIANNA. FURTHER EAST...A
MORE STABLE MARINE BOUNDARY LAYER HAS IMPEDED STORM DEVELOPMENT THUS
FAR...BUT SOME DESTABILIZATION IS SLOWLY OCCURRING AND AT LEAST WEAK
CONVECTION IS BEGINNING TO DEVELOP. OVER THE COASTAL WATERS...SE
WINDS HAVE INCREASED TO AROUND 15 KTS IN MOST AREAS.

&&

.AVIATION...LOW VSBYS PERSISTED LONGER THAN EXPECTED IN MOST AREAS
THROUGHOUT THE DAY SUNDAY...AND MVFR TO IFR CONDITIONS REMAIN ACROSS
MOST OF THE AREA THIS EVENING. EXPECT CIGS AND VSBYS TO LOWER TO IFR
AT ALL LOCATIONS BY 06Z...AND REMAIN IFR ACROSS MOST AREAS UNTIL
AFTER DAYBREAK MONDAY. IN ADDITION...TSTMS ARE WIDESPREAD ACROSS THE
AREA TONIGHT...AS THE FIRST OF 2 DISTURBANCES MOVES EASTWARD ACROSS
THE SOUTHEAST. A SECOND STRONGER DISTURBANCE WILL SWEEP EASTWARD
ACROSS THE AREA ON MONDAY...REACHING SE ALABAMA AND THE EASTERN
FLORIDA PANHANDLE BY AROUND SUNRISE...AND THE FLORIDA BIG BEND AND
SOUTH CENTRAL GEORGIA AREAS BY LATE MORNING. THIS DISTURBANCE WILL
CAUSE AN INCREASE IN TSTM ACTIVITY AGAIN MONDAY MORNING...ALONG WITH
THE POSSIBILITY OF SEVERE TSTMS WITH LARGE HAIL AND DAMAGING WINDS.

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
AL...DENSE FOG ADVISORY UNTIL 800 AM CST MON.
GA...DENSE FOG ADVISORY UNTIL 900 AM EST MON.
FL...DENSE FOG ADVISORY UNTIL 900 AM EST (800 AM CST) MON.

&&

GOULD/DUVAL

In the hours before

Special weather statement, Jan 1, 5:49 PM CST, 2 hours 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
649 PM EST SUN JAN 1 2006

ALZ065-066-068-020045-
COFFEE-DALE-GENEVA-
649 PM EST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR COFFEE...DALE AND
GENEVA COUNTIES UNTIL 645 PM CST...

AT 538 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES NORTHWEST OF SAMSON...OR 9 MILES
SOUTHEAST OF OPP...MOVING EAST AT 30 MPH.

THIS STORM WILL BE NEAR...
  ENTERPRISE BY 610 PM CST.
  LEVEL PLAINS BY 620 PM CST.
  FORT RUCKER BY 625 PM CST.
  NEWTON BY 640 PM CST.
  5 MILES NORTH OF PINCKARD BY 645 PM CST.

DIME SIZE HAIL...AND WIND GUSTS UP TO 40 ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17-GOULD
Special weather statement, Jan 1, 6:15 PM CST, 2 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
715 PM EST SUN JAN 1 2006

ALZ067-020045-
HENRY-
615 PM CST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR HENRY COUNTY UNTIL
645 PM CST...

AT 712 PM EST(612 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM SOUTHWEST OF ABBEVILLE...MOVING
NORTHEAST AT 20 MPH.

THIS STORM WILL BE NEAR...
  ABBEVILLE BY 725 PM EST(625 PM CST).

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING.

1-DUVAL
Special weather statement, Jan 1, 6:16 PM CST, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
716 PM EST SUN JAN 1 2006

GAZ124-020100-
TERRELL-
716 PM EST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR TERRELL COUNTY UNTIL
800 PM EST...

AT 712 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR SHELLMAN...OR 8 MILES EAST OF CUTHBERT...
MOVING NORTHEAST AT 25 MPH.

THIS STORM WILL BE NEAR...
  DAWSON BY 735 PM EST.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17-GOULD
Special weather statement, Jan 1, 6:50 PM CST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
750 PM EST SUN JAN 1 2006

ALZ066-068-069-020130-
DALE-GENEVA-HOUSTON-
650 PM EST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR SOUTHERN DALE...
GENEVA AND WESTERN HOUSTON COUNTIES IN ALABAMA...

AT 747 PM EST(647 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A LARGE...STRONG THUNDERSTORM NEAR GENEVA...MOVING
NORTHEAST AT 20 MPH.

THE CENTER OF THIS LARGE STORM WILL BE NEAR...
       HARTFORD BY 830 PM EST(730 PM CST).

WIND GUSTS TO 30 TO 40 MPH ARE POSSIBLE WITH THIS STORM.

TORRENTIAL DOWNPOURS FROM THIS STORM MAY CAUSE LOCALIZED FLOODING OF
STREETS AND LOW LYING AREAS. IN ADDITION...THIS STORM IS ALSO
PRODUCING NEARLY CONTINUOUS AND VERY DANGEROUS CLOUD TO GROUND
LIGHTNING. RESIDENTS OF DALE...GENEVA AND HOUSTON COUNTIES ARE
ADVISED TO REMAIN INDOORS IN A PLACE OF SAFETY UNTIL THIS LARGE
STORM PASSES.

1-DUVAL
Special weather statement, Jan 1, 6:59 PM CST, 1 hour 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
759 PM EST SUN JAN 1 2006

FLZ007-008-020145-
COASTAL WALTON-INLAND WALTON-
759 PM EST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR WALTON COUNTY UNTIL
745 PM CST...

AT 654 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES EAST OF CRESTVIEW...MOVING
EAST-NORTHEAST AT 30 MPH.

PEA SIZE HAIL...AND WINDS UP TO 30 TO 40 MPH ARE EXPECTED WITH THIS
STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

17-GOULD
Special weather statement, Jan 1, 8:03 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
903 PM EST SUN JAN 1 2006

ALZ069-FLZ011-GAZ142-155-020300-
EARLY-HOUSTON-JACKSON-SEMINOLE-
903 PM EST SUN JAN 1 2006

...A SIGNIFICANT WEATHER ALERT IS IN EFFECT FOR EARLY...HOUSTON...
JACKSON AND SEMINOLE COUNTIES...

AT 900 PM EST(800 PM CST)...NATIONAL WEATHER SERVICE DOPPLER RADAR
INDICATED A STRONG THUNDERSTORM ABOUT 10 MILES NORTHEAST OF
MARIANNA...MOVING NORTHEAST AT 30 MPH.

DIME SIZE HAIL...AND WINDS 30 TO 40 MPH ARE LIKELY WITH THIS STORM.

THIS STORM IS CAPABLE OF PRODUCING WINDS OF 30 TO 40 MPH...TORRENTIAL
DOWNPOURS WHICH MAY CAUSE LOCALIZED FLOODING OF STREETS AND LOW LYING
AREAS...AND IS ALSO PRODUCING NEARLY CONTINUOUS CLOUD TO GROUND
LIGHTNING.

1-DUVAL

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 7:45 PM CSTTornado WarningTAEGeneva29 min
Jan 1, 9:50 PM CSTFlash Flood WarningTAEHouston

Nearby

Flash Flood Warnings in Alabama, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.